Drug-Induced Liver Disease

  • Medical Author:
    Dennis Lee, MD

    Dr. Lee was born in Shanghai, China, and received his college and medical training in the United States. He is fluent in English and three Chinese dialects. He graduated with chemistry departmental honors from Harvey Mudd College. He was appointed president of AOA society at UCLA School of Medicine. He underwent internal medicine residency and gastroenterology fellowship training at Cedars Sinai Medical Center.

  • Medical Editor: Jay W. Marks, MD
    Jay W. Marks, MD

    Jay W. Marks, MD

    Jay W. Marks, MD, is a board-certified internist and gastroenterologist. He graduated from Yale University School of Medicine and trained in internal medicine and gastroenterology at UCLA/Cedars-Sinai Medical Center in Los Angeles.

Take the Liver Disease Quiz

What types of liver disease do drugs cause?

Drugs and chemicals can cause a wide spectrum of liver injury. These include:

  • Mild elevations in blood levels of liver enzymes without symptoms or signs of liver disease
  • Hepatitis (inflammation of liver cells)
  • Necrosis (death of liver cells) that often is caused by more severe hepatitis
  • Cholestasis (decreased secretion and/or flow of bile)
  • Steatosis (accumulation of fat in the liver)
  • Cirrhosis (advanced scarring of the liver) as a result of chronic hepatitis, cholestasis, or fatty liver
  • Mixed disease, for example both hepatitis and necrosis of liver cells, hepatitis and fat accumulation, or cholestasis and hepatitis.
  • Fulminant hepatitis with severe, life threatening liver failure
  • Blood clots in the veins of the liver

Elevated blood levels of liver enzymes

Many drugs cause mild elevations in blood levels of liver enzymes without symptoms or signs of hepatitis. AST, ALT, and alkaline phosphatase are enzymes that normally reside within the cells of the liver and bile ducts. Some drugs can cause these enzymes to leak from the cells and into the blood, thus elevating the blood levels of the enzymes. Examples of drugs that more commonly cause elevations of liver enzymes in the blood include the statins (used in treating high blood cholesterol levels) some antibiotics, some antidepressants (used in treating depression), and some medications used for treating diabetes, tacrine (Cognex), aspirin, and quinidine (Quinaglute, Quinidex).

Since these patients typically experience no symptoms or signs, the elevations of liver enzymes usually are discovered when blood tests are performed as a part of an annual physical examination, as pre-operative screening, or as a part of periodic monitoring for drug toxicity. Typically, these abnormal levels will become normal shortly after stopping the drug, and there usually is no long-term liver damage. With some drugs, low levels of abnormal liver enzymes are common and don't appear to be associated with important (severe or progressive) liver disease, and the patient may continue taking the drug.

Medically Reviewed by a Doctor on 5/7/2015
VIEW PATIENT COMMENTS
  • Drug-Induced Liver Disease - Describe Your Experience

    The symptoms of drug-induced liver disease can vary greatly from patient to patient. What were your symptoms at the onset of your disease?

    Post View 25 Comments
  • Drug-Induced Liver Disease - Causes

    What caused your drug-induced liver disease?

    Post View 16 Comments
  • Drug-Induced Liver Disease - Hepatitis

    Did you have drug-induced hepatitis? Please describe your experience.

    Post View 1 Comment
  • Drug-Induced Liver Disease - Cirrhosis

    Were you or someone you know diagnosed with drug-induced cirrhosis? Please share your story.

    Post
  • Drug-Induced Liver Disease - Treatment

    In addition to stopping the drug that caused liver disease, what types of treatment did you receive?

    Post View 1 Comment

Health Solutions From Our Sponsors